A study published Tuesday in the medical journal JAMA suggests some melatonin supplements, a popular sleep aid, may contain misleading amounts of the ingredient.
Of the 25 brands included in the gummy study, 22 were inaccurately labeled and actually contained 74% to 347% of the amount of melatonin advertised on the label. Only three out of 25 supplements matched the label within about 10% of the amount advertised, and one supplement actually contained CBD instead of melatonin.
While the study only included melatonin that comes in gummy forms, not capsules or pills, and it tested only one sample per brand, the study highlights the precariousness of the supplement industry. Supplements are not regulated as medicine or subject to the same rules by the US Food and Drug Administration. A similar Canadian study on melatonin supplements published in 2017 had similar findings.
In addition to being a popular supplement for adults, melatonin is used by some children, who as the authors of the study point out, increased their use of melatonin during the pandemic. According to the American Academy of Pediatrics’ blog, melatonin may be a short-term solution for certain children, but parents should always consult their pediatrician before beginning melatonin supplements and start with the lowest possible dosage. Adults, too, should always start with the lowest perceived dose of melatonin and err on the side of less rather than more.
What melatonin is, and signs you’ve taken too much
Melatonin is a hormone that our bodies produce that helps us become tired and fall asleep at night. Melatonin supplements mimic that effect.
In 2020, melatonin was the most frequently ingested substance children took reported to poison control, according to a 2022 report from the US Centers for Disease Control and Prevention. Most children in the study had no symptoms, and the majority of those who were hospitalized were teenagers with intentional ingestions, according to the report. Still, there’s a potential for more serious side effects, as is true for any supplement or medicine.
According to the Cleveland Clinic, signs of a melatonin overdose in children include upset stomach, vomiting, diarrhea and tiredness. Other side effects may include trouble breathing. If you’re concerned you or your child may have taken too much melatonin, reach out to your doctor or call 911.
As a blog by Boston’s Children Hospital points out, there’s been a potential for variability in labeling with what you’re really getting in terms of melatonin. But you may be able to feel more certain in some supplement brands if they have “USP Verified” on the label, as the AAP notes, which means they contain the ingredient as listed on the label.
Read more: 3 Signs You’ve Built Up a Sleep-Aid Tolerance and What to Do Instead